Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 24, NWS Bismarck, ND

July 7, 2008Rolette County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 7, 2008, 2:36 PM CDT for Rolette County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 2:36 PM CDT (19:36 UTC)
Expired
Jul 7, 2008, 3:00 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 071936
TORBIS
NDC079-072000-
/O.NEW.KBIS.TO.W.0024.080707T1936Z-080707T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
236 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 300 PM CDT

* AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  INTERNATIONAL PEACE GARDEN...OR 18 MILES NORTHEAST OF BOTTINEAU...
  MOVING EAST AT 38 MPH.

* THE TORNADO WILL BE NEAR...
  ST. JOHN BY 300 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4900 9953 4885 9954 4886 10016 4900 10019
TIME...MOT...LOC 1936Z 270DEG 33KT 4899 10008

$$

VINING
1 follow-up statement
000 
WWUS53 KBIS 071948
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
248 PM CDT MON JUL 7 2008

NDC079-072000-
/O.CON.KBIS.TO.W.0024.000000T0000Z-080707T2000Z/
ROLETTE ND-
248 PM CDT MON JUL 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN
ROLETTE COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES EAST OF
INTERNATIONAL PEACE GARDEN...OR 25 MILES NORTHEAST OF BOTTINEAU...
MOVING EAST AT 41 MPH.

THE TORNADO WILL BE NEAR...
  ST. JOHN AND 8 MILES NORTHWEST OF ROLLA BY 300 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4900 9953 4885 9954 4886 10016 4900 10019
TIME...MOT...LOC 1948Z 277DEG 36KT 4897 9990

$$

VINING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 3:54 AM CDT, 10 hours 42 minutes earlier.

Area forecast discussion, Jul 7, 3:54 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
354 AM CDT MON JUL 7 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

LATEST MSAS ANALYSIS PLACES A COLD FRONT LOCATED FROM EASTERN
MONTANA SOUTH INTO NORTHERN WYOMING. THE INITIAL AREA OF SHOWERS
AND THUNDERSTORMS WELL AHEAD OF THE FRONT CONTINUE TO WORK THEIR
WAY THROUGH OUR CENTRAL AND EASTERN CWA EARLY THIS MORNING.
FURTHER WEST...SHOWERS AND THUNDERSTORMS ALONG THE FRONT SEEMS TO
ALIGN WELL WITH THE 4KM WRF NMM COMPOSITE REFLECTIVITY FORECAST
TODAY. THUS WILL USE THIS AS A FORECAST TREND WHICH PUSHES THE
INITIAL SURGE OF PRECIPITATION EAST THIS MORNING FOLLOWED BY A
FEW HOURS OF DRY TIME. THEN THE LINE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE COLD FRONT MOVES ACROSS OUR WESTERN ZONES BY
DAYBREAK...THEN INTO OUR CENTRAL ZONES BY MID MORNING...AND
EASTERN ZONES LATE MORNING AND EARLY AFTERNOON. THE BEST
INSTABILITY AND HEAVIEST RAINFALL SHOULD OCCUR OVER OUR EASTERN
ZONES EARLY THIS AFTERNOON ALONG THE COLD FRONT. NORTHWEST WINDS
OF 15 TO 30 MPH WILL DEVELOP BEHIND THE FRONT ACROSS WESTERN NORTH
DAKOTA TODAY. ALTHOUGH THE NAM AND GFS NOT SHOWING ANY FURTHER
DEVELOPMENT BEHIND THE FRONT...THE 4KM WRF SAYS OTHERWISE AS IT
BRINGS ANOTHER CLUSTER OF STORMS FROM NORTHWEST TO SOUTHEAST MID
TO LATE AFTERNOON ACROSS OUR CWA. WITH BETTER RESOLUTION
CAPABILITY AND WITH IT VERIFYING WELL WITH CURRENT DATA...WILL
GIVE SOME CREDENCE TO THIS AND LEAVE A MENTION OF ISOLATED
SHOWERS/THUNDERSTORMS THROUGH THIS EVENING IN THE WEST AND
NORTHWEST. DRIER/COOLER/MORE STABLE AIR COMES THROUGH FOR
TUESDAY/WEDNESDAY WITH HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S
TUESDAY AND IN THE 80S ON WEDNESDAY. A COUPLE OF IMPULSES FLOW
TUESDAY THROUGH WEDNESDAY...BUT NOTHING REAL ORGANIZED UNTIL
WEDNESDAY NIGHT WHEN THE NEXT LOW/FRONT BEGIN TO WORK THROUGH
NORTH DAKOTA. SLIGHTLY WARMER FOR WEDNESDAY AHEAD OF THIS SYSTEM
WITH HIGHS WARMING INTO 80S.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...

MODELS/ENSEMBLES CONTINUE TO SUGGEST MEAN TROUGHING OVER THE PACIFIC
NORTHWEST FOR THE MEDIUM RANGE PERIOD...THOUGH THE 00 UTC ECMWF
TONES DOWN ITS AMPLIFICATION AS MUCH AS THE 00 UTC GFS HAS SWUNG
TOWARD THE MEAN TROUGH SOLUTION. THIS IS CONTRARY TO THE MORE ZONAL
SOLUTION IT HAS SHOWN IN PREVIOUS RUNS. ALL THAT SAID...GRIDS HAVE
CHANGED VERY LITTLE FROM THE EARLIER ISSUANCE.

THERE ARE SOME QUESTIONS ABOUT PRECIPITATION CHANCES ON THURSDAY
NIGHT/FRIDAY MORNING. IT IS VERY DIFFICULT TO FORECAST LOCATION OF
POSSIBLE NOCTURNAL CONVECTION WITH FAST-MOVING WAVES RACING THROUGH
THE WESTERLIES. CONSEQUENTLY...HAVE INDICATED NORTH CENTRAL AND
SOUTH CENTRAL NORTH DAKOTA ONLY BECAUSE BOTH THE 00 UTC ECMWF AND 00
UTC GFS SUGGEST BETTER DYNAMICS WILL BE THERE. THIS IS ALSO
CONSISTENT WITH MODEL SOLUTIONS FROM LAST NIGHT.

&&

.AVIATION...

BROAD LOW PRESSURE OVER NORTHERN HIGH PLAINS IS FORECAST TO PUSH
EASTWARD ACROSS NORTHERN PLAINS TODAY. NOCTURNAL CONVECTION SHOULD
WIND DOWN THIS MORNING AROUND SUNRISE...BUT CLEARING SKIES WILL
PROMOTE DAYTIME HEATING AND RESULTANT DESTABILIZATION. THE
ASSOCIATED COLD FRONT NEAR NORTH DAKOTA-MONTANA BORDER...PER 08 UTC
SURFACE OBSERVATIONS...SHOULD BE THE FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS...WHICH ARE EXPECTED TO INITIATE LATER THIS
MORNING INTO THE AFTERNOON. BECAUSE OF EASTWARD FRONTAL
MOVEMENT...BISMARCK AND JAMESTOWN ARE THE MOST LIKELY AIRPORTS TO BE
AFFECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/SCHECK
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT MON JUL 7 2008

NDZ001>003-009>011-017>021-031>035-040>046-080945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF
15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE
COLD FRONT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
439 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH
HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY
BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE
THUNDERSTORMS BECOME SEVERE.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:37 PM CDTSevere Thunderstorm WarningBISBurke53 min
Jul 6, 9:29 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 6, 10:29 PM CDTSevere Thunderstorm WarningBISBottineau, Renville61 min
Jul 6, 11:28 PM CDTSevere Thunderstorm WarningBISMcLean62 min
Jul 6, 11:51 PM CDTSevere Thunderstorm WarningBISBottineau40 min
Jul 7, 2:34 PM CDTSevere Thunderstorm WarningBISRolette56 min
Jul 7, 3:10 PM CDTTornado WarningBISRolette35 min
Jul 7, 3:13 PM CDTSevere Thunderstorm WarningBISWells62 min
Jul 7, 3:22 PM CDTSevere Thunderstorm WarningBISKidder53 min
Jul 7, 3:43 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman62 min
Jul 7, 4:10 PM CDTSevere Thunderstorm WarningBISStutsman50 min
Jul 7, 4:51 PM CDTSevere Thunderstorm WarningBISLogan54 min
Jul 7, 4:57 PM CDTSevere Thunderstorm WarningBISStutsman31 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.